Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Keletra & Heart Issues
Mar 7, 2005

Hi, I've used your site for some time now and really appreciate your insight. I have an question regarding Keletra & related heart issues. While I have been HIV+ for 20 years (and fortunate to have high T-cells and undectable viral load), I have watched friends pass on from the disease. However, lately more seem to be related to medication complications. I have a friend going in for a double bypass this week. He's the fourth from last year to this year. All four were taking Keletra. None of them have cardio issues inherent in their families and they were all doing quite well prior to going on Keletra. Has there been any studies regarding the relationship between the use of Keletra and heart problems? I'm aware medications can cause issues for various people. However, this is the most dramatic relationship I've ever seen. Thanks.

Response from Dr. Henry

There have been studies showing that use of HAART can increase the risk of coronary heart disease ranging from 10-25% increase per year of therapy (above a generally low risk in an age matched population). Kaletra raises lipid levels which often need to be targeted in intervention. Stopping smoking, exercise, proper diet, treating high blood presssure--all can impact risk of heart disease (stopping smoking at the top of the list). Heart disease is a major cause of death as people grow older so as HIV infected persons live longer cancer and heart disease become major issues. On a spectrum of risk some persons develop severe coronary heart disease even with low levels of risk factors (? chronic inflammation a factor). Kaletra is an effective drug that has been able to control HIV for long periods of time so it gets linked to situations where patients are experiencing heart disease. It has not been established (but is being looked at ) whether any particular drug has more of a link than others. Also, if the lipid levels are high with Kaletra there are an expanding number of alternative protease inhibitors which may have less an effect on lipids that could be considered depending on the situation. KH



Previous
My brother HIV+ takes extasis
Next
questions about IL-2

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement